Georgia, 2012Hail and Damaging Winds in Georgia, July 5, 2012
July 5, 2012 · NWS CAE · 8 events in 2 counties and zones
Widely scattered thunderstorms produced some large hail and wind damage in the CSRA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms produced some large hail and wind damage in the CSRA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 5, 5:08 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 5, 5:08 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
608 PM EDT THU JUL 5 2012
.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN
STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE
CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL
THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE:
MID LEVEL SHORT WAVE OVER SOUTHERN NC MOVING SOUTHWARD
TOWARD THE AREA LATE THIS AFTERNOON. ASSOCIATED CONVECTION
INCREASING ACROSS THE NORTHERN MIDLANDS. HAVE INCREASED POPS FOR
THE EVENING. SEVERE WEATHER POSSIBLE WITH WINDS DAMAGE AND LARGE HAIL.
PREVIOUS DISCUSSION:
SATELLITE IMAGERY SHOWS CONVECTION DEVELOPING OVER THE FORECAST
AREA WITH WSR-88D RETURNS INDICATING A FEW CELLS DEVELOPING OVER
THE SOUTHERN MIDLANDS. EXPECT COVERAGE TO INCREASE OVER THE NEXT
COUPLE OF HOURS WITH MOST OF THE ACTIVITY IN THE NORTHWESTERN AND
SOUTHEASTERN PORTIONS OF THE AREA. ALTHOUGH SEVERE THREAT IS LOW
THERE IS A POTENTIAL FOR SOME CELLS TO REACH SEVERE LIMITS WITH
DAMAGING WIND GUSTS BEING THE MAIN THREAT...WHICH AGREES WITH
SPC/S SLIGHT RISK AREA OVER THE WESTERN MIDLANDS. ACTIVITY WILL
DIMINISH WITH SUNSET AND THE LOSS OF HEATING WITH ALL ACTIVITY
ENDING BY MIDNIGHT. SOME MID LEVEL DEBRIS CLOUDINESS WILL PERSIST
OVERNIGHT WITH LOW TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE
70S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
NOT MUCH CHANGE AS MODELS CONTINUE BUILDING THE RIDGE EASTWARD.
WITH THE UPPER RIDGE INCREASING H500 HEIGHTS A BIT CURRENT TEMP
FCST OF 100 AGAIN FRIDAY AND 99 SATURDAY STILL LOOK GOOD. WILL
INCLUDE A 20 PERCENT CHANCE OF DIURNAL AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS AREA AS LOW AND MID LEVEL MOISTURE
GRADUALLY INCREASES. AT THE SURFACE...MODELS INDICATE A WEAK
THERMAL TROUGH ACROSS THE UPSTATE/MIDLANDS EACH DAY. THIS WILL BE
A FOCUSING MECHANISM FOR THE CONVECTION. OVERNIGHT LOWS IN THE
MIDDLE 70S. NORMAL HIGHS AREA IN THE LOWER 90S AND LOWS IN THE
LOWER 70S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE
HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE
ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW
PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND
CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE
NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK.
PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT
WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT
CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY
THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHES THE AREA FROM
THE NORTH.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
WEAK HIGH PRESSURE REMAINS OVER THE NORTHERN GULF OF MEXICO AND OFF
THE SOUTHEAST COAST. SCTD STORMS DEVELOPING ACROSS PORTIONS OF THE
CENTRAL AND SOUTHERN MIDLANDS LATE THIS AFTERNOON. EXPECT CONVECTIVE
ACTIVITY TO CONTINUE INTO THE EARLY EVENING HOURS. AFTER
00Z...ACTIVITY SHOULD BEGIN TO DIMINISH WITH SOME MID-LEVEL DEBRIS
LINGERING INTO THE OVERNIGHT HOURS.
EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING
FOG...THROUGH THE PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 5, 4:11 AM EST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT THU JUL 5 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EDT THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 5, 3:59 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 5 ESE NORTH 33.58N 81.04W
07/05/2012 ORANGEBURG SC DEPT OF HIGHWAYS
TREES DOWN IN ROADWAY ON SLAB LANDING ROAD NEAR WOODHAVEN
ST.
&&
KILMERLocal storm report, Jul 5, 4:36 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 3 E TURBEVILLE 33.89N 79.96W
07/05/2012 CLARENDON SC DEPT OF HIGHWAYS
LARGE LIMBS IN THE ROAD ON US 378
&&
KILMERLocal storm report, Jul 5, 5:34 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
634 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 20 NNW LANCASTER 35.00N 80.86W
07/05/2012 LANCASTER SC LAW ENFORCEMENT
SHERIFF DEPARTMENT REPORTED TREES AND POWERLINES DOWN IN
INDIANLAND AROUND THOUSAND OAK ROAD AND IN BLACK HORSE
RUN.
&&
MORRISONLocal storm report, Jul 5, 5:37 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG SNELLING 33.24N 81.46W
07/05/2012 BARNWELL SC EMERGENCY MNGR
TREES DOWN ON SEVEN PINES RD 1/2 MILE NORTH OF HWY 64
&&
KILMERLocal storm report, Jul 5, 6:07 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
707 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL AIKEN 33.54N 81.73W
07/05/2012 E1.00 INCH AIKEN SC PUBLIC
PUBLIC REPORTED HAIL WITH SOME STONES AS LARGE AS
QUARTERS COVERING THE DECK AND LARGE TREE LIMBS DOWN ON
GRAY HORSE HOLLOW ROAD IN THE TOWN OF AIKEN.
&&
MORRISONLocal storm report, Jul 5, 6:14 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 NW BARNWELL 33.25N 81.38W
07/05/2012 BARNWELL SC LAW ENFORCEMENT
TREES AND POWERLINES DOWN AT BARNWELL AIRPORT.
&&
KILMERThunderstorm Wind, Richmond
- When
- July 5, 6:27 PM EST to 6:30 PM EST
- Where
- Richmond County, 0.69 mi S of South Nellieville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 33.460, -82.000
Sheriff reported trees down on Jonathan Circle and off Mike Padgett Highway.
Thunderstorm Wind, Richmond
- When
- July 5, 6:29 PM EST to 6:30 PM EST
- Where
- Richmond County, 1.8 mi NE of National Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.500, -82.010
Sheriff reported trees down off of Washington Road at Woodbine.
Hail, Richmond
- When
- July 5, 7:07 PM EST
- Where
- Richmond County, Ft Gordon
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 33.380, -82.130
Ft. Gordon reported 1 inch hail falling on base.
Thunderstorm Wind, Richmond
- When
- July 5, 7:07 PM EST
- Where
- Richmond County, Ft Gordon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.380, -82.130
Ft. Gordon reported several trees down on the base.
Hail, Burke
- When
- July 5, 8:20 PM EST
- Where
- Burke County, 3 mi ENE of Munnerlyn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.959, -81.900
Public reported quarter size hail on Habersham Church Road.
Thunderstorm Wind, Burke
- When
- July 5, 8:20 PM EST
- Where
- Burke County, 3.77 mi SSE of Shell Bluff
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 33.102, -81.869
SKYWARN spotter reported around 10 trees down on his parents farm.
Hail, Richmond
- When
- July 5, 9:12 PM EST
- Where
- Richmond County, 2.5 mi WSW of Mc Bean
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.238, -82.011
Public reported nickel size hail on Neely Road.
Thunderstorm Wind, Richmond
- When
- July 5, 9:15 PM EST
- Where
- Richmond County, 2.02 mi NNE of Hephzibah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 33.344, -82.081
Richmond County DOT reported trees down on Windsor Spring Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 5, 20122 deaths · 9 injured · $2.0 million · 60 kt wind · 37 events
- Excessive Heat and Heat in Maryland, July 5, 20123 deaths · 6 events
- Hail and Damaging Winds in Ohio, July 5, 20121 death · $1.2 million · 77 kt wind · 18 events
- Hail and Damaging Winds in Alabama, July 5, 2012$2.6 million · 1 in hail · 18 events
- Hail and Damaging Winds in Tennessee, July 5, 2012$504,000 · 2 in hail · 37 events
- Flash Flood and Damaging Winds in Kentucky, July 5, 20121 injured · $142,000 · 78 kt wind · 53 events
- Hail and Damaging Winds in North Carolina, July 5, 2012$350,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in West Virginia, July 5, 20121 injured · $354,000 · 51 kt wind · 21 events
- Damaging Winds in Michigan, July 5, 2012$133,000 · 62 kt wind · 33 events
- Damaging Wind in Iowa, July 5, 2012$605,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2012$97,000 · 1 in hail · 29 events
- Damaging Winds and Lightning Strike in North Carolina, July 5, 2012$63,000 · 50 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381170, 381171, 381172, 381173, 381176, 381664, 381174, 381175.